Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 313, NWS Norman, OK

June 15, 2002Baylor County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 9:52 PM CDT for Baylor County, Knox County, Texas. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 9:52 PM CDT (02:52 UTC)
Expired
Jun 15, 2002, 11:00 PM CDT
In force
68 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Baylor County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:15 PM CDTThunderstorm Wind 78 EMunday, TXPower lines were also downed.
Jun 15, 10:30 PM CDTThunderstorm WindSeymour, TXPower poles were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160252
SVROKC
TXC023-275-160400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 1100 PM CDT

* AT 951 PM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM 
  NEAR CROWELL IN FOARD COUNTY...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...BOMARTON...GILLILAND...
  GOREE...LAKE KEMP...MABELLE...MUNDAY...RED SPRINGS...RHINELAND...
  SEYMOUR...TRUSCOTT...VERA AND WESTOVER

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS. GOLFBALL SIZE HAIL IS ALSO 
POSSIBLE.

LAT...LON 3384 9899 3378 9953 3383 9998 3341 9977
          3342 9897
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 3:46 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SAT JUN 15 2002

SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW
WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE
OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD
THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS
OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW
VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT.
THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG
DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT
BASED ON CURRENT RADAR TRENDS OVER KS. S.

MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY
EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL
YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE
ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO
INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N
INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF
SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT
POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING
NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE
LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW
STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD
DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY
EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL
QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED
TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME.
NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE
RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING.

WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT
MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS
CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT.
TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS.

FCSTID = 24
OKC   62  81  62  83 /  90  20  20  30
HBR   61  86  61  84 /  90  10  30  30
SPS   63  81  62  83 /  90  40  20  30
GAG   59  85  60  85 /  90  10  30  30
PNC   61  83  61  85 /  90  10  20  30
DUA   61  78  62  81 /  80  70  20  30

.OUN...
OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000
PM CDT SATURDAY FOR ZONES
OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK
Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026..
.OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01
4...OKZ031...OKZ022...OKZ005...OKZ010.

TX...NONE.

In the hours before

Local storm report, Jun 15, 8:33 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    HYDRO                     OK   60 MPH WIND GUST
06/15/02   CADDO                          ESTIMATED BY HYDRO PD.

0815 PM    6 N COLONY                OK   WIND DAMAGE
06/15/02   WASHITA                        2 TO 3 INCH TREE LIMBS
                                          DOWNED. 1300 LB HAY BALE
                                          ROLLED. PUBLIC REPORT.

KT
Local storm report, Jun 15, 8:50 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    4 E ERICK                 OK   60 MPH WIND GUST
06/15/02   BECKHAM                        MEASURED BY MESONET.

0825 PM    7 W HINTON                OK   65 MPH WIND GUST
06/15/02   CADDO                          MEASURED BY MESONET.

0830 PM    2 S RETROP                OK   69 MPH WIND GUST
06/15/02   WASHITA                        MEASURED BY MESONET.

0830 PM    RETROP                    OK   60 MPH WIND GUST
06/15/02   BECKHAM                        ESTIMATED BY NWS COOP
                                          OBSERVER.

0850 PM    4 W HOLLIS                OK   75 MPH WIND GUST
06/15/02   HARMON                         ESTIMATED BY AMATEUR
                                          RADIO SPOTTER.

KT
Local storm report, Jun 15, 9:06 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    12 NW LONE WOLF           OK   80 MPH WIND GUST
06/15/02   KIOWA                          ESTIMATED BY PUBLIC.

0840 PM    4 NW FORT COBB            OK   64 MPH WIND GUST
06/15/02   CADDO                          MEASURED BY MESONET.

0845 PM    5 SE MANGUM               OK   60 MPH WIND GUST
06/15/02   GREER                          MEASURED BY MESONET.

0855 PM    4 S ANADARKO              OK   60 MPH WIND GUST
06/15/02   CADDO                          ESTIMATED BY AMATEUR
                                          RADIO SPOTTER. ALSO
                                          LARGE TREE LIMBS DOWNED.

0858 PM    5 E HOLLIS                OK   72 MPH WIND GUST
06/15/02   HARMON                         REPORTED BY NWS COOP
                                          OBSERVER.

KT
Local storm report, Jun 15, 9:23 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    4 SE HOBART               OK   62 MPH WIND GUST
06/15/02   KIOWA                          MEASURED BY MESONET

0850 PM    5 SE MANGUM               OK   69 MPH WIND GUST
06/15/02   GREER                          MEASURED BY MESONET

0855 PM    3 W GOULD                 OK   70 MPH WIND GUST
06/15/02   HARMON                         MEASURED BY MESONET

0920 PM    ANADARKO                  OK   70 MPH WIND GUST
06/15/02   CADDO                          ESTIMATED BY ANADARKO
                                          POLICE DEPARTMENT

KT
Local storm report, Jun 15, 9:31 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    MINCO                     OK   60 MPH WIND GUST
06/15/02   GRADY                          ESTIMATED BY MINCO
                                          POLICE DEPARTMENT.

0915 PM    2 W MOUNTAIN PARK         OK   60 MPH WIND GUST
06/15/02   KIOWA                          ESTIMATED BY PUBLIC.

0920 PM    LAWTON                    OK   60 MPH WIND GUST
06/15/02   COMANCHE                       ESTIMATED BY AMATEUR
                                          RADIO SPOTTER.

KT
Local storm report, Jun 15, 9:39 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    5 SE MANGUM               OK   58 MPH WIND GUST
06/15/02   GREER                          MEASURED BY MESONET

0900 PM    3 W GOULD                 OK   58 MPH WIND GUST
06/15/02   HARMON                         MEASURED BY MESONET

0905 PM    4 NE APACHE               OK   59 MPH WIND GUST
06/15/02   CADDO                          MEASURED BY MESONET

0910 PM    4 NE APACHE               OK   59 MPH WIND GUST
06/15/02   CADDO                          MEASURED BY MESONET

0910 PM    3 S ALTUS                 OK   62 MPH WIND GUST
06/15/02   JACKSON                        MEASURED BY MESONET

0935 PM    3 N CHILLICOTHE           TX   60 MPH WIND GUST
06/15/02   HARDEMAN                       ESTIMATED BY AMATEUR
                                          RADIO SPOTTER.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:56 PM CDTSevere Thunderstorm WarningOUNHardeman64 min
Jun 15, 9:11 PM CDTSevere Thunderstorm WarningOUNFoard, Wilbarger64 min
Jun 15, 9:38 PM CDTSevere Thunderstorm WarningOUNWichita52 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningOUNClay56 min
Jun 15, 10:09 PM CDTSevere Thunderstorm WarningOUNArcher66 min
Jun 15, 10:17 PM CDTSevere Thunderstorm WarningOUNWilbarger28 min
Jun 15, 11:34 PM CDTSevere Thunderstorm WarningOUNKnox26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.